As was foretold, we've added advertisements to the forums! If you have questions, or if you encounter any bugs, please visit this thread: https://forums.penny-arcade.com/discussion/240191/forum-advertisement-faq-and-reports-thread/

Prilosec OTC?

LukinLukin Registered User regular
edited January 2007 in Help / Advice Forum
Hey guys.

I get heartburn pretty frequently. I'm very sensitive to acidic foods. It gets worse when I lie down. I don't feel like I'm dying or anything, but it's a nuisance.

So a couple months ago I took Prilosec OTC. Anyone here have experience with this medication? It worked great. I could sleep on my left side (for whatever reason, lying down on my left side causes heartburn if I'm not experiencing anything).

The thing about Prilosec that concerns me is that its instructions state not to repeat the 14 day course within a 4 month period. The Prilosec eliminated my heartburn during the course of the medication, and for about two weeks after, but it did not clear it up. I'd like to take it again, but not if it's going to kill me.

So yeah, basically I'm just fishing for folks who have taken this before, and if it's kosher to take it a little more often than the instructions indicate.

cancer.jpg
Lukin on

Posts

  • polarbluepolarblue Registered User regular
    edited January 2007
    i think i remember reading that you should see a doctor if your heartburn returns that quickly.

    which is what i should do too because ive been in the exact same situation as you. i just eat a lot of tums, which i think ive heard is bad for you too if you take it for extended periods of time

    polarblue on
    lost.jpg
  • yotesyotes Registered User regular
    edited January 2007
    As far as I know, you're not supposed to take drugs like Prilosec (or Zantac, Pepcid, etc.) for an extended period without a doctor's supervision because you might have a more serious issue (stomach ulcer, cancer) than just plain heartburn to deal with. I went to a doctor a few years ago who shoved a camera down my throat (fun!) and told me I had reflux disease, which can't really be cured unless I would change my diet, and stop drinking and smoking.

    So here I am, seven years after my symptoms started and still popping pills.

    You should probably see a doctor at some point. I'm not saying jump up right now and race to the ER, but you might get free pills that way. Prilosec's pretty expensive, isn't it?

    It's also very strange that you would get heartburn when you're lying on your left side, since everything I've read recommends to lie on your left when sleeping so you don't get heartburn.

    yotes on
    [SIGPIC][/SIGPIC]
  • ThanatosThanatos Registered User regular
    edited January 2007
    Definitely see a doctor. It sounds like reflux of some sort.

    Thanatos on
  • twmjrtwmjr Registered User regular
    edited January 2007
    I'll chime in with the agreement that you should see the doctor. The main reason for this isn't that what you have *isn't* reflux; it's that reflux can cause other serious health problems if left untreated (the aforementioned ulcers and cancer of the esophagus). Chances are, the doc will put you on Priolsec or something similar (Zantac etc.), but it will also give him a chance to make sure nothing else has developed. If this is something that just developed recently, you probably don't have anything serious, but it's better to be safe than sorry.

    twmjr on
  • Omnicron9999Omnicron9999 Registered User regular
    edited January 2007
    Lying in any position will increase the amount of acid that can enter the esophagus, simple gravity. Laying on the left will help it, only very slightly, as the slight curavture of the stomach will help.


    Aside from this, cronic Tums use (or Milk of Magnesium, Milantia, etc) is not good. They are meant to be used sparingly.

    Omnicron9999 on
  • LukinLukin Registered User regular
    edited January 2007
    No, this isn't recent at all. I've had this and other digestive system-related nuisances for a few years now.

    And I've read that lying on the left side is supposed to alleviate minor discomfort, but it's the exact opposite for me. Lying on my left, if I'm not feeling well, will make the pain intense. If I'm feeling great and lay down on my left, I seriously *feel* the acid crawling up. My mouth waters, gas starts escaping my throat, it's really strange. Laying in my right side makes it go away.

    So, yeah. Doctors. Blah. I moved a year ago and don't even know where one is. To the internets!

    Lukin on
    cancer.jpg
  • wmelonwmelon Registered User regular
    edited January 2007
    I had similar problems before i found out that i have a hietal hernia. I'd suggest going to see a gastroenterologist. I had to have an endoscopy done, which wasn't amazingly fun, but they discovered i had this hernia and my esophagus was enflamed above it due to the acid come back up. Clearing that up got rid of the pain i was having, but i still had acid reflux fairly often until i changed my diet. I changed my diet about 18 months ago due to another condition I have and i haven't had acid reflux since. *knocks on wood*

    wmelon on
  • corcorigancorcorigan Registered User regular
    edited January 2007
    Go to doctors!

    I've seen a couple of endoscopies done. They didn't look fun, but hey, people go through worse to be put on opiates. Plus you get to see inside your own gut.

    corcorigan on
    Ad Astra Per Aspera
  • yotesyotes Registered User regular
    edited January 2007
    If you end up having to get a gastroscopy, see if you can keep the video. I've still got mine, it's awesome.

    Too bad there's no sound, so there's no record of the doc saying I had a beautiful bowel.

    yotes on
    [SIGPIC][/SIGPIC]
  • SudsSuds Registered User regular
    edited January 2007
    See the doctor. I have acid reflux and it's not fun. Before I saw my doctor about it I was walking around with a bottle of liquid Maalox and a bottle of tums which I'd have to drink and eat almost constantly.

    Then she set me up with Nexium. It's a miracle drug. Since I've been on it I can eat and drink whatever I want without any heartburn.

    I've recently switched to another drug from Nexium because the doctors are trying to figure out why I'm anemic but the other pills I'm on are just as good.

    I did have to have the scope shoved down my throat, which sucked but at least I found out I didn't have any ulcers.

    Suds on
    camo_sig2.png
  • DeusfauxDeusfaux Registered User regular
    edited January 2007
    any of you guys ever heard of something where someone's body sort of involuntarily rejects grease....?

    If I eat a particularly greasey pizza or something of that nature (like when you can see pools of it on top or on the plate, like mini oil slicks)

    almost guaranteed I feel, a shortwhile afterwards, the need to purge - sorta like heartburn/reflux

    and I end up spitting up JUST the grease - often its orange tinted because of the tomatoe sauce on a pizza.

    its a little bizarre but kinda neat because thats the only thing that comes up, and really -its not like it can be digested anyways. but I dont TRY to do this, it just happens on its own.

    sometimes it happens with coke too i think...

    Deusfaux on
  • Bionic MonkeyBionic Monkey Registered User, ClubPA regular
    edited January 2007
    I've been self-medicating with Prilosec for about three years now. Now, I don't take one pill daily (anywhere from every 2 days to once a week depending on how bad my heartburn is), and have had almost no problems. Recently though, I've started getting an odd cooling sensation in my throat about six to twelve hours after taking a pill. I spoke with a doctor, and he didn't seem concerned. He gave me a perscription for a different medication which had the same effect, so I don't think it's a problem with the pills.

    What I'm trying to say is, don't worry about prolonged use.

    Bionic Monkey on
    sig_megas_armed.jpg
  • Bionic MonkeyBionic Monkey Registered User, ClubPA regular
    edited January 2007
    polarblue wrote:
    i think i remember reading that you should see a doctor if your heartburn returns that quickly.

    which is what i should do too because ive been in the exact same situation as you. i just eat a lot of tums, which i think ive heard is bad for you too if you take it for extended periods of time
    Yep. I did the same thing until I moved onto meds. Tums, Rolaids and other chewables like that have calcium, and your body can actually develop a dependancy on too much calcium. When I stopped taking them, my body actually went through withdrawls.

    Bionic Monkey on
    sig_megas_armed.jpg
Sign In or Register to comment.